Health, Medication

Rebound Headaches Due to Medication Overuse

Headaches are common. They can be the result of a number of different factors including stress, lack of (or too much) caffeine, medications, disturbed sleep, loud music, or other unknown causes. Headaches can also turn into migraines, which Dr. Ali Ghahary, a primary care physician that is based in the city of Vancouver, has written about before.

But what about rebound headaches?

Rebound headaches, also known as medication-overuse headaches, are a form of headache that Dr. Ali Ghahary and other healthcare professionals are seeing more and more of. They are caused by long-term use of pain medication that is used to treat chronic headaches. Everything from Tylenol (acetaminophen) to Advil (ibuprofen), and even stronger pain-relief medications such as Percocet (Oxycodone) can cause rebound headaches. For patients who have been taking these kinds of medications long-term, the rebound headache will usually occur as soon as you stop taking them. In addition, overuse of certain pain relievers can also lead to addiction and other health problems.

Individuals will often develop a dependency to certain pain medications – with opioids being the biggest culprit. As a pain-reliever wears off and your symptoms recur, and you may even develop symptoms of withdrawal. Thus, your body then sends a signal to the brain prompting you that it wants more medication. While it may initially improve the headache, over time the headaches will only get worse and occur more often.

medication overuse

While rebound headaches will usually stop as soon as the pain relief medication is stopped, Dr. Ali Ghahary recommends gradually decreasing the medication rather than quitting it cold turkey. This is because when you depend on pain medication, your body becomes used to the drug being in your system, so this is a much safer and more effective way to ensure that the headaches do not persist or worsen, and will help in avoiding any withdrawal symptoms that commonly come along with taking pain medications, especially opioids, such as agitation, anxiety, insomnia muscle aches, dehydration, fever, sweating, nausea, diarrhea, abdominal pain and rapid heartbeat.

In order to decrease your medication, it is important that you not attempt to do it on your own and instead do this while under medical supervision. Your family doctor will be able to come with a detoxification plan best suited for you, and can follow-up with you on a weekly basis to see how you are doing in terms of any potential side effects you may be experiencing as a result.

Leave a Reply

Your email address will not be published. Required fields are marked *